Hail, Wabash
- When
- June 18, 2:25 AM CST to 2:28 AM CST
- Where
- Wabash County, 1 mi W of Allendale
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.530, -87.739
The hail lasted three minutes.
Numerous thunderstorms developed in the vicinity of a warm front that was located over central Illinois and central Indiana. The storms organized into a mesoscale convective system that propagated southward across southern Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Numerous thunderstorms developed in the vicinity of a warm front that was located over central Illinois and central Indiana. The storms organized into a mesoscale convective system that propagated southward across southern Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 17, 6:00 PM CST, 8 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 700 PM CDT FRI JUN 17 2011 .UPDATE... REVISED AVIATION DISCUSSION FOR 00Z TAFS. && .DISCUSSION... WITH WHATS LEFT OF A WARM FRONT STILL TO THE SOUTH AND WEST OF OUR CWA...MCS/MCV CURRENTLY PASSING ACROSS THE NORTHERN HALF OF OUR CWA SHOULD CONTINUE THROUGH THE AFTERNOON HOURS. IN THE WAKE OF THE ONGOING SYSTEM...AS AN UPPER RIDGE AND WARMING MID LEVEL TEMPERATURES BUILD NORTHEAST INTO OUR CWA THIS EVENING...PRECIP CHANCES SHOULD BE SOMEWHAT LIMITED. MODELS IN DECENT AGREEMENT IN SHOWING AN MCS DROPPING SOUTHEAST OUT OF THE NORTHERN PLAINS AFTER MIDNIGHT...SO HAVE INCREASED POPS ACCORDINGLY. THIS WILL ALSO SERVE TO SUPPRESS THE UPPER BACK TO THE SOUTH A TAD. IN THE WAKE OF THE OVERNIGHT MCS/MCV...ON SATURDAY THE UPPER RIDGE MAKES ANOTHER RUN AT BUILDING ACROSS THE REGION. IN THE PROCESS MODELS ARE PUSHING H7 TEMPS TO >10C ACROSS MOST OF THE CWA...ESPECIALLY THE SOUTHWEST HALF OF THE CWA. AS THE WARMER MID LEVEL AIR MOVES FARTHER NORTHEAST ACROSS THE CWA SATURDAY... PRECIP CHANCES SHOULD DIMINISH FROM WEST TO EAST...SO REDUCED POPS ACCORDINGLY. PRECIP CHANCES...ALBEIT ONLY CHC...WILL INCREASE FROM NORTH TO SOUTH ACROSS THE CWA SATURDAY NIGHT AS A FRONTAL BOUNDARY SAGS SOUTHWARD TOWARD OUR CWA. ON SUNDAY IN RESPONSE TO A SFC LOW LIFTING THIS BOUNDARY BACK TO THE NORTH...PRECIP CHANCES WILL BE LIMITED TO THE EXTREME NORTHEAST SECTIONS OF THE CWA. WITH UPPER RIDGING AND PLENTY OF WARM AIR ALOFT THE ENTIRE REGION SHOULD REMAIN DRY WITH ABOVE NORMAL TEMPERATURES FROM SUNDAY NIGHT THROUGH TUESDAY MORNING. TUESDAY AFTERNOON AS THE UPPER RIDGE AXIS BEGINS TO SHIFT EASTWARD...PRECIP CHANCES WILL BEGIN TO WORK BACK INTO THE EXTREME WESTERN AND NORTHWESTERN SECTIONS OF THE CWA AS A STORM SYSTEM SPINS UP OVER THE PLAINS. RIGHT NOW THE BEST PRECIP CHANCES APPEAR TO BE ON WEDNESDAY AS THE AFOREMENTIONED SYSTEM PUSHES A COLD FRONT SLOWLY ACROSS THE REGION. PRECIP ASSOCIATED WITH THE FROPA WILL LINGER INTO WEDNESDAY NIGHT...BUT SHOULD DIMINISH FROM WEST TO EAST DURING THE PERIOD. COULD SEE SOME WRAP AROUND PRECIP ON THURSDAY ON THE BACK SIDE OF THE SYSTEM. MODELS NOT IN GOOD AGREEMENT FOR THURSDAY NIGHT OR FRIDAY. THURSDAY NIGHT THE GFS TRIES TO HANG UP THE FRONT AND ASSOCIATED PRECIP OVER THE SOUTHEAST SECTIONS WHILE THE ECMWF IS MORE PROGRESSIVE AND KEEPS IT DRY. ON FRIDAY THE GFS CONTINUES TO SHOW PRECIP CHANCES OVER THE SOUTHEAST PARTS OF OUR CWA WHILE THE ECMWF BRINGS AN MCS SOUTHEAST OUT OF THE PLAINS WHICH COULD CLIP THE WESTERN SECTIONS OF OUR CWA. WITH SO MUCH UNCERTAINTY AT THIS POINT...WILL GO WITH 14 POPS FOR NOW UNTIL WE GET A BETTER SIGNAL. && .AVIATION... PRIMARILY VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS...WITH BRIEF RESTRICTIONS TO CEILING AND VISIBILITY FROM THUNDERSTORMS POSSIBLE. MESOSCALE MODELS CONTINUE TO SIGNAL THE POTENTIAL FOR NOCTURNAL CONVECTION LATER TONIGHT. THIS ACTIVITY IS FORECAST TO DEVELOP TO OUR WEST THIS EVENING...THEN MOVE INTO THE REGION LATE TONIGHT INTO EARLY SATURDAY MORNING. BEST THUNDER POTENTIAL REMAINS AT KEVV/KOWB...WHERE THE CAPPING INVERSION IS LESS PRONOUNCED. SOUTH/SOUTHEAST WINDS 5 TO 10 KNOTS WILL PREVAIL OVERNIGHT...THEN PICK UP FROM THE SOUTH/SOUTHWEST 10 TO 15 KNOTS WITH HIGHER GUSTS SATURDAY. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 642 PM CDT FRI JUN 17 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 642 PM CDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS VERY LATE TONIGHT OVER PORTIONS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. THE MAIN HAZARDS WITH ANY THUNDERSTORMS WOULD BE LARGE HAIL AND DAMAGING WINDS. HOWEVER..AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. EVEN THOUGH A LINE OF STRONG STORMS HAS ALREADY MOVED THROUGH PORTIONS OF THE AREA...ANOTHER LARGE THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP LATER TONIGHT OFF TO OUR NORTHWEST...AND THEN MOVE SOUTHEAST INTO THE QUAD SATE REGION VERY LATE TONIGHT...TOWARD SUNRISE. HEAVY RAINFALL ASSOCIATED WITH ANY THUNDERSTORM COMPLEX WILL ALSO BE A CONCERN...AS RAINFALL RATES COULD EXCEED 2 INCHES IN AN HOUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE STORMS THIS WEEKEND FOR MOST OF THE OUTLOOK AREA...WITH THE POSSIBLE EXCEPTION OF THE SOUTHERN BORDER COUNTIES OF SOUTHEAST MISSOURI AND WEST KENTUCKY. THE MAIN HAZARD WILL BE DAMAGING WIND GUSTS OVER 60 MPH...AND LARGE HAIL FROM OFF AND ON CLUSTERS OF THUNDERSTORMS. ONE SUCH CLUSTER OF STRONG STORMS MAY BE ONGOING SATURDAY MORNING. THERE WILL ALSO LIKELY BE EXTENSIVE DRY PERIODS IN BETWEEN THUNDERSTORM COMPLEXES THIS WEEKEND. ON SATURDAY...WINDS OUTSIDE ANY THUNDERSTORM ACTIVITY MAY GUST AS HIGH AS 25 MPH DURING THE LATE MORNING AND AFTERNOON HOURS...ESPECIALLY ACROSS PARTS OF WEST KENTUCKY...SOUTHERN ILLINOIS AND EXTREME SOUTHEAST MISSOURI. THUS...BOATERS CAN EXPECT FAIRLY ROUGH WATER CONDITIONS WITH WHITE CAPS LIKELY....ESPECIALLY ON THE LARGER LAKES. HEAT INDEX VALUES WILL LIKELY TOP OUT NEAR 100 DEGREES ACROSS THE DELTA REGION OF SOUTHEAST MISSOURI...MUCH OF FAR SOUTHERN ILLINOIS AND ADJACENT SECTIONS OF WEST KENTUCKY....MAINLY ALONG AND WEST OF THE LAKES REGION BETWEEN NOON AND 8 PM ON SATURDAY. IN ADDITION...HEAT INDEX VALUES MAY HOVER AROUND 100 DEGREES SUNDAY AFTERNOON ACROSS ALL OF THE OUTLOOK AREA...OUTSIDE OF THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME DURING THE WEEKEND. EMERGENCY MANAGERS SHOULD BE PREPARED FOR RAPIDLY CHANGING CONDITIONS AND MULTIPLE FORECAST CHANGES. FORECAST CONFIDENCE IS CURRENTLY LOW WITH THE TIMING AND PLACEMENT OF THESE CONVECTIVE SYSTEMS YET TO DEVELOP.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
317 AM CDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 AM HAIL STENDAL 38.29N 87.13W
06/18/2011 M0.75 INCH PIKE IN TRAINED SPOTTER
&&
K SMITHThe Evansville,IN radar (KVWX), 30 km away, was scanning. The volume nearest the first event began at 08:24 UTC.
2 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
The hail lasted three minutes.
A large pine tree was blown over. Another small tree was blown down. A dog pen and lawn furniture were blown over.
An oil tank battery fire was quickly put out after it was struck by lightning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314103, 314107, 314104, 316370.